Erectile dysfunction (ED) happens when you have trouble getting an erection or holding it to have sex for long enough. Like certain other medicinal products, Xanax may cause ED. Xanax is a type of prescription medication called benzodiazepine which can affect your brain and body. Both are committed to the ability to perform sexually.
One of the most common reasons for ED is inadequate blood flow to the penis but medications like Xanax may also affect the sex drive to cause ED. While there have been insufficient studies to show just how Xanax contributes to ED, we do know there is a connection.
Xanax is used specifically for treating generalized anxiety disorder and panic disorder. It may also be used for treating depression-related anxiety, certain sleep disorders, and withdrawal of alcohol. This is because Xanax is a depressant and means the central nervous system (CNS) is slowing down. It affects chemicals called neurotransmitters that send messages in your brain between cells. The suppression of the CNS also causes nerve impulses all over the body.
Because Xanax is depressing your CNS, it can reduce your libido or your sex drive. Higher libido can make it hard for you to get an erection.
Anxiety, depression, and ED
Xanax may not be the primary contributing factor to ED here. If you are taking Xanax to treat anxiety or depression, instead, that condition may cause your ED.
The relationship between depression and anxiety, and ED, is complex. Even if you do not take Xanax or any other medication, anxiety and depression can cause ED. And the opposite is true too: ED can exacerbate depression or anxiety.
This complex relationship is why consulting with your doctor is important to find out exactly what causes your ED. It helps find out which first came, the ED or anxiety or depression.
If before taking Xanax you had ED and you are taking the drug to relieve anxiety or depression, you may want to give it some time. Anxiety or depression can cause sexual problems, and Xanax can actually help cure the ED.
But if you haven’t had ED since taking Xanax, the medication might or might not be the cause. Having an erection and maintaining it depends on a lot of processes in your body. The hormonal system, vascular system, and central nervous system play an important role in each. The erection can be disturbed by a problem with either of them. Because erections are so complex, an accurate assessment of the problem is important, so you can get treatment for your specific needs. Your first step is to talk to your physician.
Other causes of ED
One process can be to determine the cause of your ED. In addition to Xanax and mental health conditions, there are several other causes that may also cause ED. ED often involves a merging of factors. These might include:
Several other types of drugs, such as selective serotonin reuptake inhibitors (SSRIs), will cause ED. Make sure your doctor knows all of the medications that you are currently taking. The information can help them decide whether the culprit is one of the other medications.
If you’re an older adult, drugs may be absorbed more slowly in your body than when you were younger. If this is the case, the body could have higher levels of Xanax than expected. Higher Xanax levels could increase CNS depression, which could result in ED.
Certain health conditions that can cause ED include anxiety and depression, as well as:
- blood circulation disorders
- diabetes or metabolic syndrome
- enlarged prostate or prostate cancer treatment
- heart disease
- injuries to the pelvis or spinal cord
- low testosterone levels
- multiple sclerosis
- Parkinson’s disease
- Peyronie’s disease
- sleep disorders
Your lifestyle and daily habits can also affect your sexual function. Factors capable of causing erectile problems to include:
- drinking excessive amounts of alcohol
- substance abuse
- lack of exercise
A doctor can help you figure out if an ED is Xanax related, or if something else causes it. When the doctor finds the ED’s true cause, you must work together to create a plan for the treatment. The doctor may suggest the following options in relation to this plan:
Watch and wait: If Xanax triggers your ED, your symptoms can ease as your body adjusts to the new drug. Your doctor may recommend that you wait a bit to see if the ED is going away on its own.
Dosage adjustment: If your doctor decides the issue is Xanax, they will change the dose. Lowering your dose could solve the issue. Be sure to carefully follow the instructions given by your doctor.
Medication change: If none of the above options works, your doctor may recommend another medication for your anxiety, depression or sleep disorder.
ED medication: If moving from Xanax to another drug doesn’t work, medicine to treat the ED itself is another choice. Medications like Cenforce, Kamagra, Tadacip. There are several different medications available that can help to alleviate this condition.
Take your own actions
When the treatment plan comes into effect you will take steps to reduce any factors that may lead to your ED. Using, for example:
- Try stress-reduction techniques.
- If you smoke, ask your doctor to help you stop.
- Get a little exercise each day.
- Follow a healthy diet.
- Skip the alcohol.
- Aim for a full night’s sleep. If you have sleep apnea, consider using a CPAP machine.
Talk with your doctor
Xanax use is associated with erectile dysfunction but there may also be several other factors at play. Your doctor is the best bet you can make about finding a solution to your ED problem. Be sure to ask any questions you have while on your tour. Those might include:
- Would you think my ED is triggered by Xanax or some other medication?
- If Xanax causes my ED then how long will the ED last?
- Is there any other anxiety medication I can take that is not going to cause ED?
- What medications or procedures can I use to treat my ED?
- What changes in lifestyle would you recommend to help ease my ED problem?